Topological Methods in Nonlinear Analysis

Relative homological linking in critical point theory

Alexandre Girouard

Full-text: Open access


A relative homological linking of pairs is proposed. It is shown to imply homotopical linking, as well as earlier non-relative notion of homological linkings. Using Morse theory we prove a simple "homological linking principle", thereby generalizing and simplifying many well known results in critical point theory.

Article information

Topol. Methods Nonlinear Anal., Volume 30, Number 2 (2007), 211-221.

First available in Project Euclid: 13 May 2016

Permanent link to this document

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier


Girouard, Alexandre. Relative homological linking in critical point theory. Topol. Methods Nonlinear Anal. 30 (2007), no. 2, 211--221.

Export citation


  • A. Ambrosetti and P. H. Rabinowitz, Dual variational methods in critical point theory and applications , J. Funct. Anal., 14(1973), 349–381 \ref\key 2
  • V. Benci and P. H. Rabinowitz, Critical point theorems for indefinite functionals , Invent. Math, 52(1979, no. 3), 241–273 \ref\key 3
  • V. Benci, A new approach to the Morse–Conley theory and some applications , Ann. Mat. Pura Appl. (4), 158 (1991), 231–305 \ref\key 4
  • Kung-Ching Chang, Infinite Dimensional Morse Theory and Multiple Solution Problems, Birkhäuser, Boston (1993) \ref\key 5
  • E. Fadell, The Equivariant Lusternik–Schnirelmann Method for Invariant Functionals and Relative Cohomological Index Theories. Méthodes topologiques en analyse non linàire (A. Granas, ed.), SMS, 95 , Les presses de l'Universitè de Montrèal, Montrèal (1985) \ref\key 6
  • M. Frigon, On a new notion of linking and application to elliptic problems at resonance , J. Differential Equations, 153 (1999), 96–120, no. 1 \ref\key 7
  • A. Girouard, Enlacement Relatif Homologique Mémoire de Maîtrise, Université de Montréal (2002) \ref\key 8
  • J.-N. Corvellec, Morse theory for continuous functionals , J. Math. Anal. Appl., 196(1995), 1050–1072, no. 3 \ref\key 9
  • J. Mawhin and M. Willem, Critical point theory and Hamiltonian systems , Appl. Math. Sci., 74 , Springer–Verlag, New York (1989) \ref\key 10
  • W. M. Ni, Some minimax principles and their applications in nonlinear elliptic equations , J. Anal. Math., 37(1980), 248–275 \ref\key 11
  • K. Perera, Critical groups of pairs of critical points produced by linking subsets , J. Differential Equations, 140(1997), 142–160, no. 1 \ref\key 12
  • P. H. Rabinowitz, Some minimax theorems and applications to nonlinear partial differential equations , Nonlinear Analysis, A collection of papers in honor of Erich Rothe, Academic Press, New York(1978) \ref\key 13
  • M. Schechter, Linking Methods in Critical Point Theory, Birkhäuser, Boston (1999)